Thyroid UK
85,831 members100,742 posts

Lost a stone in 5 months, not happy!!

I know most people on here struggle to lose weight and i really sympathise with u all i really do.... iv been hypo for 9 years now... but recently since my tsh went high and ft4 and ft3 low i have been losing weight! Im slim naturally anyway, and also 5 foot 7 so now look very underweight, iv been 9 stone 5 for years and that was a healthy weight for my height and age (32), but since levels went hypo iv lost a stone in 5 months!! Im on 100mcg and have been on this dose for 4 week now... when i was on 75mcg 4 weeks ago my levels were tsh 15 (0.27 - 4.5), ft4 18.9 (11 - 23) and ft3 3.88 (3.1- 6.8)...

Can anyone relate to this and tell me what is happening, will i put the weight back on when levels are normal..

Other symptoms are unstable moods and anxiety/depression/spaced out

Please help!!

9 Replies
oldestnewest

I can't relate to it sorry - I've always been podgy.

But I have read that some people lose weight when they are hypothyroid and inadequately treated. And with a TSH of 15 you are most definitely under-medicated!

Leave it another couple of weeks then get tested again. Testing should always be done six weeks after a change in dose. Your results are very likely to show under-medication again. Your Free T4 is in the upper half of the range. It could be higher. But the main issue is your Free T3 which is far too low. You might want to ask your doctor if you can have a prescription for T3.

I see on your profile page that you come from the UK so getting T3 may be impossible if your local CCG has banned doctors from prescribing it. If you get nowhere then you might want to consider trying NDT which contains T4 and T3. Failing that, you could try and get hold of T3. You'd have to source NDT or T3 online, because new prescriptions for them are as rare as hen's teeth.

4 likes
Reply

Well my ft3 was at this level when i was on 75mcg so im presuming it will have increased since iv been on 100mcg, i think i will just need an increase but im going to have my levels tested shortly as im seeing my endo on the 13th of july and they want my results for then, so will let u know..

1 like
Reply

No sorry opposite problem... I'm 5'6 and normal weight at 10-10.5 stone (size 8-10 uk) never had trouble with weight until I had a thyroid problem... personally I've never heard of HYPO and losing weight but have heard of HYPER and gaining weight, not that I doubt you, I presume if your results were normal you would have these difficulties..have you had your vitamins checked (b12, d etc)? This can have an impact on your conversion of T4 to T3..I agree with the previous commenter that T3 looks to be a key issue and you can guarantee that you won't be prescribed T3 or NDT unless you get private prescription. There are sources online but I would get a recommendation if you go that route... check your vitamins first though.

2 likes
Reply

Have you had adrenal tests e.g. Cortisol? Losing weight is a symptom of adrenal issues. Also GP should be looking into this weight loss asap as this is not usually normal for someone with hypothyroidism. Is your appetite affected? I would go back to GP to discuss options.

Also just read some of your other posts and notice you've experienced breathlessness 'air hunger' and also anxiety. Have you had you B12 levels checked? I experienced this before I started B12 injections. I'd wake up at night and feel like I had to gasp for air. After injections this stopped and anxiety symptoms also improved.

2 likes
Reply

Hi yes my adrenals have be checked and was told they are ok and at 549 thats all they gave me?

My appetite is great i eat 3 meals a day and snacks all the time.

I will get my b12 checked though the breathlessness has calmed down now.

Reply

It does seem that you are undermedicated. Some people do lose weight when under medicated. A TSH of 15 is far too hig, 95% of people with healthy thyroids have a TSH of between 0.5 and 1.5 according to a Norwegian study, so you should be aiming for a TSH of around 1.

1 like
Reply

This needs looking into by a qualified endocrinologist asap, not a GP. The GP should check with an endo if he/she's following the correct protocol. TSH of 15 is a lot when compared to your T4 levels .. and to 'fix' it with 25 mcg of Levo seems a little bit like guesswork. It's your T3 that's low and more T4 won't fix it if you're a bad converter.. (I'm thinking you may be better off on NDT or T3 only)

Please ask for a repeat test with more markers for illness / antibodies etc. Also, don't take B supplements prior to the blood test (especially biotin - it can mess up the tests) and as early in the day as possible / fasting beforehand. TSH is known to increase dramatically in some illnesses - it could be a lab error / or due to something you've been taking - so a repeat tests should be done regardless.

2 likes
Reply

Thanks everyone for your replys i really appreciate your input.., i have always been fine on actavis levo for 9 years, it was only when they decided to give me the teva brand last october that i started with the panic attacks anxiety insomnia weightloss.. i stopped taking them and stayed off levo for 3 weeks as i stupidly thought i may not need them anymore and just wanted to stop all the horrible symptoms... then boom my tsh went to over 100!! And ft4 dropped to 5.7 and ft3 dropped to 1.42!! So obviously i definitely needed the levo!! So i started slowly back on my old brand of actavis at 50mcg and have worked my way up when i got to 75mcg my tsh dropped from over 100 to 15! And ft4 went up to 18 and ft3 up to 3.88 whicb i think is really good considering how bad they were... so im thinking i will probably just need another increase in levo and maybe my vitamins checked as dont suffer physically at all.. what do u all think??

Reply

Your body was used to the old brand and (presumably converting ok).. sounds like meddling to me....hopefully the effects are temporary due to the change of brand and it's not anything else that's going on.

A good motto for this is, 'If it ain't broke, don't try and fix it..'

1 like
Reply

You may also like...